March 29, 2018 – There are many tools used to battle the nation’s drug epidemic, but one has the ability to reverse the effects of a life-threatening overdose.
Naloxone, commonly known as Narcan, is a nasal spray that blocks the effects of opioids and has become an essential piece of equipment for law enforcement, health officials and anyone who might encounter someone who is overdosing.
Philadelphia’s Department of Public Health is continuing efforts to train residents to stop overdose deaths, reports CBS3:
“We’re giving people another chance at life,” says Allison Herens is harm reduction coordinator for the city of Philadelphia. Over the past few months, she’s trained 200 people on how to get Narcan and/or Naloxone from an area pharmacy using health insurance. She then trains them on how to use the life-saving substance on individuals if they witness an overdose. She says the first step: try to wake the person up.
“If they’re awake or pretty much breathing they’re probably okay,” she says, “but if they are not responsive, barely breathing, not breathing or getting pale or fingers turn blue, that is when you need to intervene.”
Herens says intervention means first dialing 911, then using the Naloxone by assembling it and then administering the appropriate dose via the person’s nostril. She notes the intervener needs to monitor the time because the drug takes four to eight minutes to kick it. While you wait, Herens recommends doing mouth to mouth resuscitation, using a piece of clothing to act as a barrier between mouths.
— Cherri Gregg (@cherrigregg) March 28, 2018
Malvern Treatment Centers is also committed to training individuals on how to use Narcan. Look out for our upcoming community events.
Malvern Treatment Centers: We Give Hope
Read the full story on CBS Philly.